Medical Surgical Critical Care Shock #4
The ambulance brings a client with multiple bee stings to the ED. The client is exhibiting dyspnea, hives over the body, and hypotension. Which of these would the nurse implement as priority?
This answer is correct because epinephrine or the epi-pen is the given first. The epi-pen can be given every 5 minutes until the client’s symptoms are resolving. Diphenhydramine is usually given next; then albuterol and steroids.
- Albuterol sulfate
This answer is not correct because albuterol is given later and only after the client’s symptoms are resolving from the epi-pen. Diphenhydramine is usually given next; then albuterol and steroids.
This answer is not correct because although a steroid is usually given for an allergic reaction that is life-threatening, it is not the priority intervention. The epi-pen is the priority intervention.
This answer is not correct because diphenhydramine is usually given after the epi-pen has resolved the immediacy of the anaphylactic reaction.
The client is having an anaphylactic reaction to the multiple bee stings and the nurse should implement the epinephrine or epi-pen as priority. Anaphylactic shock can be a life-threatening emergency and the client needs immediate treatment.
Anaphylactic shock is shock caused by an allergic reaction to a toxin. When the body is hypersensitive to an antigen, the body stimulates the immune system to kick in and respond. Symptoms may include hives over the body, dyspnea (shallow fast respirations), hypotension, tachycardia, anxiety, clammy skin, confusion, and loss of consciousness. Epinephrine (Epi-pen) is a priority to implement. Diphenhydramine is usually given next; then albuterol and steroids.
Test Taking Tip
When thinking about anaphylactic shock, remember the ABC’s and the priority intervention is the epi-pen.